Hail, Logan
- When
- July 19, 2:36 PM CST
- Where
- Logan County, 4.66 mi W of Stapleton
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.480, -100.610
Golf ball size hail, possibly larger reported by COOP Observer west of Stapleton.
Thunderstorms developed along a stationary front, situated across the Nebraska Sandhills during the mid afternoon hours of July 19th. Storms quickly became severe over McPherson, Logan and northern Lincoln Counties around 3 PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a stationary front, situated across the Nebraska Sandhills during the mid afternoon hours of July 19th. Storms quickly became severe over McPherson, Logan and northern Lincoln Counties around 3 PM CDT. Over the next couple of hours, activity expanded east and west of the initial storms becoming severe. Later in the early evening hours, additional activity developed over northern Brown County, quickly becoming severe. Hail up to 4 inches in diameter was reported in far northern Lincoln and southern Logan Counties. Hail up to 3 inches in diameter was reported in western McPherson Count and in Eustis in Frontier County. Thunderstorm wind damage was also reported in northern Brown County, impacting the Ainsworth area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 12:02 PM CST, 2 hours 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 102 PM CDT Sat Jul 19 2025 .KEY MESSAGES... - A slight risk (level 2 of 5) of severe storms is expected for areas generally east of US-83 this evening. - A marginal risk (level 1 of 5) of severe storms is expected across much of north central Nebraska on Sunday. - Near daily rain and thunderstorms continue Monday through next week, but the severe risk is uncertain. - Very hot temperatures arrive for the beginning of the week with the potential for heat indices in the low 100s. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 328 AM CDT Sat Jul 19 2025 Lingering showers and storms continue across northern Nebraska through this morning with some embedded thunderstorms possible. Not anticipating any severe storms with these early storms, but additional storms are expected to develop again by late afternoon and last through the evening as a trough moves through the region. An area of higher instability (CAPE values near 2500 J/kg, steep low level lapse rates, and an area of shear greater than 30 knots) will be present across much of central and portions of southwest Nebraska which will provide enough support for widely scattered severe storms by late afternoon. Convection is anticipated to start between 21Z and 23Z across the Panhandle and Sandhills before tracking east into the evening hours. Greatest threats with these storms will be large hail (2 inch diameter or larger) initially in discrete supercells before storms become more linear in nature and damaging winds (75 mph or greater) become the main threat. A tornado or two also cannot be ruled out with these storms. An another round of severe storms is possible again on Sunday evening. Significant instability will remain in place across the region, however the latest CAMs suggest coverage may be more isolated than Saturday. Still, any storm that can develop will be capable of producing some large hail and stronger wind gusts. The going SPC marginal risk seems reasonable for now as there is still uncertainty in development, coverage, and strength for the Sunday evening storms. For temperatures, clouds and lingering showers today across northern Nebraska will result in cooler temperatures. Temperatures will generally range from the low 80s in the north to the low 90s in the south today. Warmer temperatures begin to creep into the Panhandle and northwest on Sunday with highs in the 80s east of US-183 and highs in the low 90s west of US-183. && .LONG TERM /MONDAY THROUGH FRIDAY/... Issued at 328 AM CDT Sat Jul 19 2025 Near daily isolated rain and thunderstorm chances will continue Monday through the end of the week as several disturbances move through the region. At this time, confidence in locations of impact and timing is low and therefore, the severe potential is low at this time, but a stronger storm or two cannot be ruled out completely with small hail and strong wind gusts being the main threats. Heavy rainfall is also a concern, especially on Wednesday night as the latest models suggest indicate up to 1.0 inch or more is possible during the Wednesday/Wednesday night timeframe. Will continue to monitor severe potential over the next few days as models get a better handle on the environment. In addition to shower and thunderstorm potential, a much warmer airmass will bring an increase in temperatures through much of next week. With 850 mb temperatures in the 26 to 32 C range, widespread surface highs in the 90s are expected for Monday and Tuesday. These warm temperatures combined with increased moisture will raise heat indices into the low 100s across portions of north central and into central Nebraska. Temperatures will cool slightly on Wednesday through the remainder of the week which should help eliminate heat index concerns after Tuesday. At this time, no heat headlines have been issued, but if the warming trend continues and guidance increases either temperature or humidity a few degrees, headlines may be necessary. Stay tuned to later forecasts especially if you have outdoor plans next week. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1254 PM CDT Sat Jul 19 2025 Lingering patchy fog and low clouds will persist through mid afternoon across portions of the northern Sandhills including KVTN terminal with IFR or lower conditions possible. Late afternoon and evening there will be scattered thunderstorms possible, some of which may contain large hail and strong winds, that may be erratic at times, across western and north central Nebraska, including KVTN and KLBF terminals. Storms should generally be out of the area by midnight. There is a chance for patchy fog again Sunday morning across western and north central Nebraska and may impact both forecast terminals. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 1123 AM CDT Sat Jul 19 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-201630- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1123 AM CDT Sat Jul 19 2025 /1023 AM MDT Sat Jul 19 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A slight (level 2 of 5) risk of severe storms are possible late this afternoon and evening across much of western and north central Nebraska. The main threat will be hail (2+ inches) and damaging winds (75+ mph), but a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday through Wednesday across the area. On Sunday, a marginal (level 1 of 5) risk of severe storms are possible across the entire outlook area from late afternoon into the evening. Beyond Sunday night, the severe threat is uncertain. Very warm temperatures return on Monday and Tuesday with heat indices approaching 100 across portions of north central and into central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
252 PM CDT Sat Jul 19 2025
NEZ025-036-037-192015-
McPherson NE-Thomas NE-Logan NE-
252 PM CDT Sat Jul 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN...
NORTHEASTERN MCPHERSON AND SOUTH CENTRAL THOMAS COUNTIES THROUGH 315
PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ringgold, or 10 miles northeast of Tryon, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ringgold.
This includes the following highways...
Highway 92 between mile markers 207 and 215.
Highway 97 near mile marker 26, and between mile markers 35 and 36.
Highway 83 between mile markers 118 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4148 10087 4162 10097 4185 10062 4158 10039
TIME...MOT...LOC 1952Z 238DEG 17KT 4162 10076
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement National Weather Service North Platte NE 324 PM CDT Sat Jul 19 2025 NEZ024-025-036-192115- Hooker NE-McPherson NE-Thomas NE- 324 PM CDT Sat Jul 19 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOOKER...NORTH CENTRAL MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES THROUGH 415 PM CDT/315 PM MDT/... At 323 PM CDT/223 PM MDT/, Doppler radar was tracking a strong thunderstorm 12 miles south of Mullen, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Highway 97 crossing the Dismal River and Shimmons Lake. This includes Highway 97 between mile markers 39 and 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for north central and west central Nebraska. && LAT...LON 4183 10125 4197 10101 4184 10065 4165 10097 TIME...MOT...LOC 2023Z 283DEG 13KT 4187 10098 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JWS
Special Weather Statement National Weather Service North Platte NE 226 PM MDT Sat Jul 19 2025 NEZ023-035-192115- Grant NE-Arthur NE- 226 PM MDT Sat Jul 19 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARTHUR AND SOUTHERN GRANT COUNTIES THROUGH 315 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Hyannis, or 18 miles north of Arthur, moving southeast at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Sand Puddin Lake, Jensen Lake, Spring Valley Lake, Green Lake, and Cogill Lake. This includes Highway 61 between mile markers 128 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 1000 PM MDT for west central Nebraska. && LAT...LON 4180 10200 4197 10182 4180 10145 4156 10177 TIME...MOT...LOC 2025Z 306DEG 7KT 4183 10183 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JWS
The North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
24 hail, 3 thunderstorm wind. Local standard time, as filed.
Golf ball size hail, possibly larger reported by COOP Observer west of Stapleton.
Baseball size hail reported from COOP Observer.
Severe damage to corn crops in this area.
Fire department reports window damage to several buildings in northeastern Lincoln and southern Logan County.
Thunderstorm wind gusts, estimated at 80 MPH sheared off multiple tree limbs up to 8 inches in diameter.
Severe thunderstorms producing several wet microbursts, led to violent winds in Ainsworth. Wind gusts, estimated at around 100 MPH, uprooted several mature trees in and around Ainsworth. Other mature trees were snapped above ground level. Numerous reports of power lines down, one of which, led to fire at a residence on the north side of Ainsworth. One house sustained significant damage as a mature tree impacted the roof of this residence.
Wet microbursts with wind speeds estimated up to 95 MPH, led to severe tree damage along highway 20 from approximately 3 miles east of Ainsworth to just north of Long Pine. There were several cases of mature-soft and hard wood trees heavily damaged along this line. Tree limbs up to 6 inches in diameter were reported along with numerous uprooted trees.
Golf ball sized hail reported at the NWS office.
Ping pong size hail and 50 mph winds at this location.
Had large hail between 650 to 7pm CT with heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282780, 1282783, 1282784, 1282785, 1282786, 1282787, 1282810, 1282789, 1282790, 1282811, 1282791, 1282814, 1282795, 1282792, 1282797, 1282793, 1282794, 1282796, 1282798, 1282803, 1282804, 1282806, 1282799, 1282800, 1282802, 1282807, 1282801.